Colorado, 2024

Tornado and Flash Flooding in Colorado, June 9 to 10, 2024

June 9 to 10, 2024 · NWS PUB · 5 events in 3 counties and zones

A boundary stalled out over the plains and resulted in the development of strong storms. Heavy rainfall from thunderstorms produced some flash flooding in Huerfano and Pueblo Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A boundary stalled out over the plains and resulted in the development of strong storms. Heavy rainfall from thunderstorms produced some flash flooding in Huerfano and Pueblo Counties. Isolated stronger storms (sub-severe) also developed further west over Saguache County, resulting in some hail (below severe criteria) and a brief landspout was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 9, 1:36 PM MST, 2 hours 31 minutes earlier. Its key messages:

  • Strong to severe thunderstorms are expected today, with main risks being hail and torrential rainfall.
  • Showers and strong thunderstorms are expected for tomorrow as well, with primary risks being heavy rainfall and localized flash flooding.
  • A warming and drying trend kicks off Tuesday, with near-record heat expected by Thursday.
Area forecast discussion, Jun 9, 1:36 PM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
236 PM MDT Sun Jun 9 2024

.KEY MESSAGES...

- Strong to severe thunderstorms are expected today, with main risks
  being hail and torrential rainfall.

- Showers and strong thunderstorms are expected for tomorrow as well,
  with primary risks being heavy rainfall and localized flash
  flooding.

- A warming and drying trend kicks off Tuesday, with near-record
  heat expected by Thursday.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 234 PM MDT Sun Jun 9 2024

Currently..

Showers and thunderstorms have already developed across the high
country, one of which is already showing signs of being severe over
the Wet Mountain Valley. Stronger storms are beginning to develop
over the Pikes Peak region this hour as well. Dewpoints are very
high over the area, with many locations in the many locations in the
50s and low 60s this hour. Temperatures are in 70s over the plains.
Winds are southeasterly. SPC mesoanalysis is showing around 2000
J/kg of SBCAPE over our eastern mountains and the I-25 corridor for
the 2pm to 4pm timeframe. Supercell composites of 2 are being
analyzed over southern Fremont, western Pueblo, and Custer counties,
which is where our current severe warning is out. Dewpoints in this
area have been undersold by models all morning.

Rest of Today and Tonight..

Easterly upslope has brought in additional moisture, and is fueling
today's CAPE driven thunderstorm activity. The main differences
between today and yesterday will be the lack of sheer and steering
flow, and the increase in moisture. This will make for slower moving
and more efficient rain-maker types of thunderstorms across our
area. With the amount of instability we have present in our
atmosphere though, we still can't rule hail up to 1.5 inches and
wind gusts up to 60 mph. Though today's severe threat will be more
torrential rainfall and localized flash flooding focused, we could
see impacts from damaging winds and hail across our eastern
mountains and the I-25 corridor. Storm look to push southeast
throughout the late evening hours, with most convection pushing down
into our southeast plains by around 11pm this evening. Depending on
lingering moisture from outflow boundaries, most areas look to be
dry by the early morning hours of tomorrow, though some high res
models guidance does keep showers over portions of our plains well
into the overnight hours.

Tomorrow...

Models bring a weaker/open low south of our border tomorrow which,
in combination with remnant pacific moisture from this weekend's
event, will help to spread another round of showers and
thunderstorms across the area for tomorrow afternoon and tomorrow
evening. Our temperatures increase by a couple of degrees, and our
dewpoints decrease by a couple of degrees, but for the most part we
will continue to see a risk of torrential rain and localized flash
flooding due to slow moving storms, possible training storms, and
already cresting local waterways. Urban areas that see high amounts
of rainfall today could see localized flash flooding tomorrow as
well. SPC has us outlooked for a marginal risk for severe
thunderstorms across our eastern mountains and the I-25 corridor,
and WPC has most of our mountains outlooked for excessive rainfall
as well. Burn scars will be more at risk tomorrow, especially any
that see rain today.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 234 PM MDT Sun Jun 9 2024

Tuesday..

Models bring a ridging pattern back over our region by Tuesday,
which will kick off another warming and drying trend that will
persist for the Tuesday through Thursday portion of this week. For
Tuesday, enough lingering moisture looks to be present for isolated
to scattered high-based showers and weak thunderstorms over most of
the forecast area. Our higher terrain and mountain adjacent
locations should see some decent rainfall out of storms still, but
our eastern plains locations could end up seeing more gusty outflow
winds than meaningful rain with Tuesday's storms if we dry out as
much as models are currently pointing towards. Temperatures warm
back up to several degrees above where we'll be on Monday, but only
two or three degrees above normal for most locations. Highs look to
be in the mid to upper 80s across out plains, with upper 70s and low
80s for mountain valleys, and 60s and 70s for higher terrain
locations.

Wednesday and Thursday..

As ridging continues to build, we continue to get hotter and drier
through this period. Pops and qpf both decrease in coverage and
intensity, and become restricted to the mountains for Wednesday, and
mostly non-existent for Thursday. This means that we could see a few
stray showers and weak storms over the high country on Wednesday,
though they will likely be gusty wind-makers moreso than rain-
makers, and precip is not likely for most areas on Thursday.
Temperature-wise, expect a steady climb to near record heat by
Thursday, with highs in the mid to upper 90s across the plains on
Wednesday and widespread triple digits for many locations on
Thursday. It is still several days out, but all three of our climate
sites are forecast to come within a degree or two of our record
highs for Thursday. (Colorado Springs record: 95, Pueblo record:
102, Alamosa record: 90)

Friday Onwards..

For Friday, models bring a low onshore over California late
Thursday, and into the Four Corners region by Friday evening. This
system will bring Pacific moisture and southwesterly flow into our
region, which should help to spark showers and thunderstorms for at
least the Friday and possibly Saturday timeframe as well depending
on timing, trajectory, and lingering moisture associated with the
system after it passes through. It's too early to tell exactly how
this system will play out, but it seems likely that most areas will
see rain and storm chances for at least Friday. Another warming and
drying trend looks to follow suit quickly after the departing Friday
system.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1122 AM MDT Sun Jun 9 2024

Main concern today will be late afternoon and evening
convection. showers and thunderstorms, with associated gusty
outflow winds, will likely impact KCOS and especially KPUB late
this afternoon and early evening. Brief periods of heavy rain
will be possible and this may bring MVFR/possibly IFR conditions
for a short period of time to KCOS and KPUB. Gusty outflow winds
will be possible, lasting an hour or so. Otherwise VFR
conditions anticipated.

For KALS, cant rule out a passing shower/-tsra later this
afternoon and early evening. Otherwise, VFR.

&&

.HYDROLOGY...
Issued at 234 PM MDT Sun Jun 9 2024

Rapid snow melt continues, leading to elevated flows along the
Arkansas River from Leadville to Avondale through at least
Monday, along with smaller creeks and streams close to the
mountains. While water levels are generally expected to stay
within their banks, fast flows can still be dangerous. Heavy
rainfall today and tomorrow could increase flash flood potential
for the southeast mountains and eastern plains, especially for
waters with already elevated flows.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...EHR
LONG TERM...EHR
AVIATION...HODANISH
HYDROLOGY...EHR
Hazardous weather outlook, Jun 9, 10:34 AM MST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1134 AM MDT Sun Jun 9 2024

COZ058>089-093>099-101745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1134 AM MDT Sun Jun 9 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few strong to marginally severe thunderstorms will be possible
this afternoon, mainly across the interior southeast mountains
and the adjacent plains, and I-25 corridor. Storms will start
over the mountains, with some moving over the plains late this
afternoon into this evening. Main impact concerns will be hail up
to 1.5 inches in diameter, wind gusts to 60 mph, and locally heavy
rainfall.

There is also a very slight chance for a brief landspout tornado
today in the Wet Mountain Valley.

Localized flash flooding will be a concern today for burn scars,
urban areas, and for creeks and streams close to the mountains
that are already running high due to snow melt.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong thunderstorms will be possible across the mountains and
adjacent valleys and plains for Monday. Thunderstorm risks will be
lightning, locally heavy rainfall, and small hail under 1 inch in
diameter.  Localized flash flooding will be possible on burn scars
and for urban areas.

Thunderstorm chances gradually decrease through next week with the
thunderstorm risks transitioning toward gusty outflow winds up to 50
mph and lightning as we dry out and heat up once more.  Another
uptick in thunderstorms will be possible on Friday with the approach
of another Pacific disturbance.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

Hodanish

In the hours before

Special weather statement, Jun 9, 3:00 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
400 PM MDT Sun Jun 9 2024

COZ061>063-092230-
Central Chaffee County Below 9000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
400 PM MDT Sun Jun 9 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CHAFFEE COUNTY
THROUGH 430 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nathrop, or 48 miles east of Gunnison. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Buena Vista and Nathrop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3872 10601 3873 10619 3886 10619 3884 10595
TIME...MOT...LOC 2200Z 190DEG 4KT 3879 10609

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Rodriguez
Special weather statement, Jun 9, 3:11 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
411 PM MDT Sun Jun 9 2024

COZ074-088-092245-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
411 PM MDT Sun Jun 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAS ANIMAS COUNTY
THROUGH 445 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cokedale, or near Trinidad, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Trinidad, Cokedale, and Starkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3705 10466 3718 10473 3730 10450 3707 10434
TIME...MOT...LOC 2210Z 247DEG 9KT 3713 10460

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

mw
Special weather statement, Jun 9, 3:12 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
412 PM MDT Sun Jun 9 2024

COZ074-088-092245-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
412 PM MDT Sun Jun 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LAS ANIMAS COUNTY
THROUGH 445 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Trinchera, or 18 miles northeast of Raton, moving
northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3708 10428 3716 10411 3712 10405 3700 10405
      3699 10407 3700 10424
TIME...MOT...LOC 2212Z 246DEG 5KT 3706 10418

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

mw
Local storm report, Jun 9, 3:35 PM MST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
435 PM MDT Sun Jun 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Hail             5 S Villa Grove         38.18N 105.94W
06/09/2024  M0.75 Inch       Saguache           CO   Public

            Report from mPING: Dime (0.75 in.).

&&

mw
Special weather statement, Jun 9, 3:50 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
450 PM MDT Sun Jun 9 2024

COZ065-069-072-073-077-092315-
Western/Central Fremont County Below 8500 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
450 PM MDT Sun Jun 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FREMONT...
NORTHWESTERN CUSTER AND NORTHEASTERN SAGUACHE COUNTIES THROUGH 515 PM
MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm
producing a landspout over Villa Grove, or 51 miles north of Alamosa,
moving northeast at 10 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Villa Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3810 10598 3826 10607 3839 10581 3817 10563
TIME...MOT...LOC 2250Z 241DEG 9KT 3822 10594

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Rodriguez
Local storm report, Jun 9, 3:51 PM MST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
451 PM MDT Sun Jun 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Landspout        6 SW Villa Grove        38.19N 106.04W
06/09/2024                   Saguache           CO   Storm Chaser

            Video on social media.

&&

mw

The radar

The Pueblo radar (KPUX), 157 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Saguache

When
June 9, 4:07 PM MST
Where
Saguache County, 1.29 mi WNW of Mineral Hot Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
38.180, -105.940

A public source (via mPing) reported hail of 0.75 inches in diameter.

Tornado, Saguache

When
June 9, 4:10 PM MST to 4:15 PM MST
Where
Saguache County, 6 mi SW of Villa Grove to 5.53 mi SW of Villa Grove
Rating
EFU
Path length
0.5 mi
Path width
2 yd
Reported by
Social Media
Coordinates
38.189, -106.028

Picture on social media showing a small funnel with ground circulation.

Flash Flood, Huerfano

When
June 9, 6:00 PM MST to 9:00 PM MST
Where
Huerfano County, 2.82 mi S of La Veta to 6.31 mi SSW of Walsenburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.470, -105.000

Heavy rainfall led to some water over short stretches of Hwy 160, county roads, ditches, and other low-lying areas. No other notable impacts reported. Radar-estimated rainfall of 1.5-2.0 inches occurred over impacted areas within warning area.

Flash Flood, Pueblo

When
June 9, 7:30 PM MST to 10:30 PM MST
Where
Pueblo County, 9.13 mi S of Pueblo West to 6.3 mi SSE of Blende
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.180, -104.780

Heavy rainfall resulted in flooded roadways, including numerous on/off ramps for I-25, through central and north Pueblo. Some mud and debris accumulation also occurred on impacted roadways. Few stranded vehicles but no reported injuries or fatalities. Radar-estimated rainfall of 1.5-2.5 inches occurred within warning area.

Flash Flood, Pueblo

When
June 9, 9:04 PM MST to June 10, 12:04 AM MST
Where
Pueblo County, 1.81 mi S of Pueblo to 3.06 mi SSE of Pueblo
Cause
Heavy Rain
Reported by
Public
Coordinates
38.234, -104.612

Public source reported that there was flash flooding occurring near the steel mill in south Pueblo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyThe tornado archive for Colorado, 2024Warnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198131, 1266234, 1195138, 1195141, 1198108.